Oklahoma, 2022

High Wind in Oklahoma, April 22, 2022

April 22, 2022 · NWS OUN · 4 events in 4 counties and zones

A strong spring storm system brought high winds to western Oklahoma, with a few locations recording winds in excess of 60 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong spring storm system brought high winds to western Oklahoma, with a few locations recording winds in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 22, 6:19 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 22, 6:19 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
719 PM CDT Fri Apr 22 2022

...New AVIATION...

.SHORT TERM...
(This evening through tonight)
Issued at 1250 PM CDT Fri Apr 22 2022

Key Points:

* Extremely windy through tonight across most of the forecast area,
  but especially northwest Oklahoma. Gusts up to 60 mph possible in
  northwest Oklahoma; up to 50 mph elsewhere.

* Slight risk for severe storms tonight in parts of western
  Oklahoma, mainly after 7pm.

Meteorological Analysis:

Winds are currently gusting up to 45 mph across a large portion of
Oklahoma. With a strong low level jet in place, these windy
conditions are expected to persist (perhaps slightly intensify)
through the day and overnight. Not much has changed in the guidance,
so will keep the advisory and high wind warning as is in terms of
area (but extending the advisory in time into tomorrow for
continued gusty winds) and monitor observational trends.

Two rounds of storms are possible tonight in the southern plains:

The first round is expected to form off a dryline in the panhandle
region late this afternoon / early evening, then march eastward
toward western Oklahoma. As with previous evenings, capping will
be an inhibiting factor, however, this time we will have the upper
level support of a deep trough moving through Colorado. Scattered
coverage and deep shear orthogonal to the boundary should help
keep storms relatively discrete. As these storms approach western
Oklahoma (CAMs suggest an arrival time between 01-04Z),
instability will wane (HREF mean surface based CAPE drops below
1000 joules around 04-06Z) putting into question how far east
these storms will be able to make it (and whether they'll still be
severe upon reaching our border). On the flip side, what these
storms will have going for them is decent deep layer shear and a
roaring low level jet. Most likely scenario (supported by most
CAMs) seems to be storms making it just across the TX/OK border
with some marginally severe wind/hail before dissipating.

Later overnight, a Pacific front will enter western Kansas
triggering another line of storms. Most of this activity is expected
to remain in Kansas, though we may see the line extend southward
into northwest Oklahoma. As mentioned before, instability will be
dwindling by this point so severe threat will be limited with this
round in our forecast area.

Day

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 250 PM CDT Fri Apr 22 2022

The dryline/pacific front will continue to make eastward progress
through the day on Saturday and will be oriented SW-NE from our
western north Texas counties into north-central OK by mid
afternoon. To the west of the dryline conditions are still
looking quite favorable for fire starts and spread as a very dry
airmass advects into western Oklahoma on gusty southwest winds.
The biggest overlap between the driest air and strongest winds
happens to be over some of our most drought stricken areas in
northwestern Oklahoma. This will lead to a period of critical to
potentially extremely critical fire conditions for these areas,
with at least elevated to near critical conditions extending
southward into portions of western north Texas. The only real
uncertainty is how much and how widespread any rainfall might be
tonight, which could limit the ceiling for tomorrow's event.

Areas to the east of the dryline will likely have extensive
cloudiness through much of the day, putting into question how much
heating and destabilization will occurr. Surface moisture is also
somewhat modest for this time of year, with dewpoints in the warm
sector only in the upper 50s to low 60s by late afternoon. Still,
some models suggest there could be a narrow corridor of better
heating along and just ahead of the dryline where clouds may break
up a bit during the afternoon. When combined with increasing
large scale ascent from the approaching trough, thunderstorms are
expected to initiate along the dryline from north-central into
central Oklahoma by late afternoon and early evening. Even given
expected modest instability, wind shear will be adequate for
supercells, especially during the early evening when storms are
likely to be more discrete. These storms will have a risk for
large hail, damaging winds, and at least a low tornado risk given
strengthening low level jet during the evening. Storms may become
more widespread later Saturday night as a cold front sinks
southward and merges with the dryline, transitioning to more of a
wind and heavy rainfall threat.

The front will slow down significantly on Sunday as the main upper
waves lifts to our northeast and a trailing wave lingers to our
west. Another round of showers and storms is expected Sunday
afternoon and overnight along the front, which will focus the
heaviest rainfall and highest precipitation chances for areas south
and east of the I-44 corridor. Instability will wane on Sunday but a
few storms may become marginally severe with a risk for hail and
wind, transitioning to more of a flooding threat Sunday night. A few
showers may linger into Monday morning across our southeast but the
heaviest rain/storms will be shifting southward by then.

Cooler and drier air filters into the region behind the front Sunday
and Monday, with some potential for frost across portions of
northern and western Oklahoma Monday night. A warming trend is then
expected the middle of next week as south winds return and upper
ridging builds overhead. Moisture will be slow to recover as surface
ridging lingers over the Gulf coast but will begin to increase by
next Thursday and Friday as a dryline sets up once again. This will
lead to renewed chances for showers and storms, mainly across
central and eastern parts of the area.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 713 PM CDT Fri Apr 22 2022

MVFR conditions in stratus are expected early Saturday at most TAF
sites. Strong and very gusty south winds will persist through the
forecast period. Gusty winds at WWR will turn to the southwest
after daybreak Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  78  54  68 /  10  40  60  40
Hobart OK         63  87  50  74 /  10  20  10  20
Wichita Falls TX  65  86  59  71 /  10  30  40  70
Gage OK           61  81  45  73 /  30  10   0   0
Ponca City OK     64  77  49  72 /  10  60  40  10
Durant OK         63  81  63  75 /  10  10  40  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CDT Saturday for OKZ006>008-011>029-
     033>039-044-045.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for OKZ004-005-009-010-014>016-021-022-033>036.

     High Wind Warning until 1 AM CDT Saturday for OKZ004-005-009-010.

     Wind Advisory from 1 AM to 7 PM CDT Saturday for OKZ004-005-009-
     010.

TX...Wind Advisory until 7 PM CDT Saturday for TXZ083>090.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for TXZ083-084.

&&

SHORT TERM...14
LONG TERM....08
AVIATION...09
Hazardous weather outlook, Apr 22, 7:00 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
800 PM CDT Fri Apr 22 2022

OKZ004>048-050>052-TXZ083>090-231800-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
800 PM CDT Fri Apr 22 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Strong Winds...
Strong, gusty southerly winds with speeds up to 60 mph are
expected across parts of northwest Oklahoma, where a High Wind
Warning is in effect through the evening. Across
much of the remainder of Oklahoma and western north Texas wind
gusts to near 50 mph will be possible. A Wind Advisory is in
effect for these areas through the night.

.Thunderstorms...
A few thunderstorms in the Texas panhandle may impact part of
western and northwestern Oklahoma late this evening and overnight.
Large hail and damaging wind gusts will be the hazards with these
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Strong Winds...
Strong, gusty southerly winds with gusts up to 50 mph are
likely to continue into tomorrow across much of Oklahoma and
western north Texas. A Wind Advisory is in effect for these areas
through tomorrow afternoon.

.Thunderstorms...
There is a risk for severe weather across much of Oklahoma and
western north Texas Saturday. Large hail and damaging wind gusts
will be the main hazards, although a low tornado risk will exist.
The risk for severe weather will decrease with time as
thunderstorms move southeast Sunday into early Monday.

.Fire Weather...
Critical to extreme fire weather conditions are likely Saturday
afternoon across western Oklahoma and far western north Texas.

Occasional elevated fire weather conditions may occur across
western Oklahoma Sunday through Wednesday afternoons.

Get graphics and more details at weather.gov/norman...and
follow our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 22, 4:29 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST 3 SSW FREEDOM           36.73N  99.13W
04/22/2022  M60 MPH          WOODWARD           OK   MESONET

&&

EVENT NUMBER OUN2200001

AZ
Local storm report, Apr 22, 8:46 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     NON-TSTM WND GST 6 SW CHEYENNE           35.55N  99.75W
04/22/2022  M61 MPH          ROGER MILLS        OK   MESONET

&&

EVENT NUMBER OUN2200002

AZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Dewey

When
April 22, 9:35 PM CST
Where
Dewey forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

High Wind, Woodward

When
April 22, 9:55 PM CST
Where
Woodward forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

High Wind, Roger Mills

When
April 22, 9:55 PM CST
Where
Roger Mills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

High Wind, Ellis

When
April 22, 10:10 PM CST
Where
Ellis forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022233, 1022231, 1022232, 1022234.